Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 167, NWS Cheyenne, WY

July 25, 2018Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 25, 2018, 4:24 PM MDT for Laramie County, Wyoming. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2018, 4:24 PM MDT (22:24 UTC)
Expired
Jul 25, 2018, 5:02 PM MDT
In force
38 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 20 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 4:30 PM MDTTSTM WND GST 609 W Carpenter, WYALSO VERY HEAVY RAIN AND ONE INCH HAIL WITH THE STORM
Jul 25, 4:45 PM MDTHAIL 1.57 Se Cheyenne, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 1:22 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-431 J/kg
Mixed-layer LCL
2245 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

562 
WUUS55 KCYS 252224
SVRCYS
WYC021-252315-
/O.NEW.KCYS.SV.W.0167.180725T2224Z-180725T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
424 PM MDT WED JUL 25 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southeastern Laramie County in southeastern Wyoming...

* Until 515 PM MDT.

* At 423 PM MDT, a severe thunderstorm was located near South
  Greeley, or 7 miles southeast of Cheyenne, moving southeast at 30
  mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Trained weather spotters. This storm has a history of 
           producing quarter sized hail and wind gusts up to 70 MPH. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Cheyenne, Burns, Hillsdale, Carpenter, South Greeley, Ranchettes
  and Fox Farm-College.

This includes Interstate 80 in Wyoming between mile markers 364 and
396.

This replaces the Severe Thunderstorm Warning which was previously 
in effect for the warned area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4104 10484 4121 10470 4123 10409 4100 10427
      4100 10478
TIME...MOT...LOC 2223Z 304DEG 26KT 4107 10469 

HAIL...1.00IN
WIND...70MPH
 
$$

Hammer
3 follow-up statements
245 
WWUS55 KCYS 252242
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
442 PM MDT WED JUL 25 2018

WYC021-252315-
/O.CON.KCYS.SV.W.0167.000000T0000Z-180725T2315Z/
Laramie WY-
442 PM MDT WED JUL 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR SOUTHEASTERN LARAMIE COUNTY...

At 442 PM MDT, a severe thunderstorm was located 7 miles west of
Carpenter, or 18 miles southeast of Cheyenne, moving southeast at 30
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Carpenter.

This includes Interstate 80 in Wyoming between mile markers 391 and
396.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4113 10462 4117 10414 4100 10427 4100 10466
TIME...MOT...LOC 2242Z 300DEG 27KT 4101 10449 

HAIL...1.00IN
WIND...60MPH
 
$$

Hammer
276 
WWUS55 KCYS 252254
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
454 PM MDT WED JUL 25 2018

WYC021-252315-
/O.CON.KCYS.SV.W.0167.000000T0000Z-180725T2315Z/
Laramie WY-
454 PM MDT WED JUL 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR SOUTHEASTERN LARAMIE COUNTY...

At 454 PM MDT, a severe thunderstorm was located over Hereford, or 25
miles southeast of Cheyenne, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters. Wind gusts to 60 MPH were 
         reported west of Carpenter with this storm. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Carpenter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4107 10448 4109 10420 4100 10427 4100 10450
TIME...MOT...LOC 2254Z 300DEG 26KT 4099 10435 

HAIL...1.00IN
WIND...60MPH
 
$$

Hammer
543 
WWUS55 KCYS 252302
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
502 PM MDT WED JUL 25 2018

WYC021-252312-
/O.CAN.KCYS.SV.W.0167.000000T0000Z-180725T2315Z/
Laramie WY-
502 PM MDT WED JUL 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LARAMIE COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
southeastern Wyoming.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cheyenne.

LAT...LON 4107 10448 4109 10420 4100 10427 4100 10450
TIME...MOT...LOC 2258Z 304DEG 26KT 4095 10428 

$$

Hammer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:52 PM MDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 25, 2:52 PM MDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
252 PM MDT Wed Jul 25 2018

.SHORT TERM...(This evening through Thursday)
Issued at 300 PM MDT Wed Jul 25 2018

Conditions are coming together for a possible heavy rain/severe
thunderstorm event this afternoon and evening. Forecast challenges
deal with severe thunderstorm and heavy rain potential this
afternoon and tonight.

Currently...Water vapor imagery showing an upper level shortwave
located across central Wyoming this afternoon with a surface
boundary located from Alliance to Casper. Earlier boundary located
across southeast Colorado up to near Saratoga. Afternoon dewpoints
quite high with Cheyenne at 57F with low to mid 60s in the
Panhandle. Radar showing convection blossoming across Carbon and
Albany Counties this afternoon, being the closest to the upper
level shortwave. SPC Mesoanalysis page showing surface based CAPE
of 1500 to 1600 J/KG with bulk shear on the order of 45-50kts
across the Laramie Range and points east. CAPE forecasts continue
to rise to near 2500-3000 J/KG by 00Z.

Will continue with threat of severe convection this afternoon. Got
a report from the Summit just a few minutes ago that ponds are
full up there from thunderstorms yesterday, so decided to add the
Summit into the Flash Flood Watch this evening. Forecast soundings
after 00Z showing long/skinny CAPE profiles indicative of heavy
rain with PWATS close to 1.25 inches. Heaviest rainfall forecast
between 00Z and 06Z this evening.

Another round of heavy rain possible Thursday afternoon. SPC has
another Marginal Risk area identified, so conditions similar
Thursday afternoon to today. Later shifts will likely need to
issue another Flash Flood Watch for Thursday.

.LONG TERM...(Thursday night through Wednesday)
Issued at 300 PM MDT Wed Jul 25 2018

Perhaps our biggest day severe/heavy rain wise will be Friday as
models show surface boundary shifting east into Nebraska. Some
differences in forecast solutions seen as GFS thrusts the font
into North Plattes area. ECMWF much further west in the Panhandle
with heavy rainfall covering much of the Panhandle. Should the
ECMWF solution come true, we could be looking at widespread
severe weather in the Panhandle and parts of extreme southeast
Wyoming. Would think the ECMWF has a better handle on the
placement of the surface boundary and have kept PoPs pretty high
based on this model output. Front backs to the west on the ECMWF
Friday night into Saturday as an upper shortwave tracks across
western Nebraska Friday evening. SPC has already identified a
Slight Risk area for the Panhandle in their Day 3 outlook, so
confidence fairly high on the ECMWF solution.

Widespread afternoon/evening showers and thunderstorms expected
again Saturday and Sunday as the surface boundary stalls along
the Laramie Range. Both days could see severe thunderstorms as
upper level disturbances ride over the front both days.

Drier weather still expected from Monday on into the rest of next
week. Four corners high still forecast to shift west into the
southern Nevada area, cutting off monsoonal moisture flow into
Wyoming.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1138 AM MDT Wed Jul 25 2018

The main concern this afternoon will be the thunderstorm
development.

Latest satellite loop was showing convection developing along the
Snowy Range in response to shortwave moving through western
Wyoming. This feature will continue to track east this afternoon
and will help trigger convection along the higher terrain of
southeast Wyoming. Most of the convection will move southeast and
affect the KCYS and KLAR TAF sites around 21z. The main threats
will be very heavy rainfall, gusty winds over 40kts and small
hail. The thunderstorms should taper off by around 04z with low
ceilings (MVFR/IFR) possibly developing towards daybreak, mainly
around KCYS and KLAR. KBFF/KSNY may also have a chance of seeing
some of this convection after 00z. Not as confident of them seeing
low ceilings tonight.

&&

.FIRE WEATHER...
Issued at 300 PM MDT Wed Jul 25 2018

Minimal fire weather concerns over the next 3-4 days as monsoonal
moisture remains in place and widespread wetting rains are
expected. Afternoon humidity expected well above critical levels
with good to excellent overnight recoveries. Heavy rainfall
expected along the Interstate 80 corridor from Sidney to Laramie
could lead to possibility of flash flooding this afternoon and
again Thursday. Drier weather expected to return Monday and
continue into most of next week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flash Flood Watch until midnight MDT tonight for WYZ114-116>119.

NE...Flash Flood Watch until midnight MDT tonight for NEZ054.

&&

SHORT TERM...GCC
LONG TERM...GCC
AVIATION...REC
FIRE WEATHER...GCC
Hazardous weather outlook, Jul 25, 4:01 AM MDT, 12 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
401 AM MDT Wed Jul 25 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
261030-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
401 AM MDT Wed Jul 25 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms will develop over the area this afternoon
and continue through this evening. A few strong storms are
possible with gusty winds and hail the main threats.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Scattered to numerous showers and thunderstorms are expected
Thursday through Sunday. Heavy rain is possible along with some
potential for strong storms Thursday and Friday.

.Spotter information statement...

Spotter activation is not expected at this time.

WYZ104-105-109>115-261030-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
401 AM MDT Wed Jul 25 2018

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms will develop over the area this afternoon
and continue through early this evening. Severe storms are not
anticipated.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Scattered showers and thunderstorms are expected Thursday through
Sunday. Heavy rain is possible with stronger storms.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 25, 3:50 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
350 PM MDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     HAIL             18 WNW CHEYENNE         41.24N 105.11W
07/25/2018  E1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

            HEAVY RAIN 1/3 INCH IN 10 MINUTES

&&

BCHAPMAN
Local storm report, Jul 25, 4:04 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
404 PM MDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             7 NW CHEYENNE           41.22N 104.89W
07/25/2018  E0.50 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

BCHAPMAN
Local storm report, Jul 25, 4:10 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
410 PM MDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             CHEYENNE                41.15N 104.79W
07/25/2018  E0.38 INCH       LARAMIE            WY   NWS EMPLOYEE

&&

BCHAPMAN
Local storm report, Jul 25, 4:17 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
417 PM MDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             1 E CHEYENNE            41.15N 104.77W
07/25/2018  E1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

            VERY HEAVY RAIN

&&

BCHAPMAN
Local storm report, Jul 25, 4:18 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
418 PM MDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             CHEYENNE                41.15N 104.79W
07/25/2018  E0.50 INCH       LARAMIE            WY   TRAINED SPOTTER

            EAST SIDE OF TOWN

&&

BCHAPMAN
Local storm report, Jul 25, 4:22 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
422 PM MDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             4 S CHEYENNE            41.09N 104.79W
07/25/2018  E0.50 INCH       LARAMIE            WY   TRAINED SPOTTER

            HEAVY RAIN WITH SOME STREET FLOODING. THIS IS ALONG SOUTH
            GREELY HWY

&&

BCHAPMAN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 10:08 PM MDTSpecial Weather StatementCYSNiobrara37 min
Jul 25, 10:11 AM MDTFlash Flood WatchCYSAlbany, Carbon, Laramie11 hr
Jul 25, 1:07 PM MDTSpecial Weather StatementCYSAlbany38 min
Jul 25, 2:01 PM MDTSpecial Weather StatementCYSAlbany44 min
Jul 25, 2:46 PM MDTSpecial Weather StatementCYSAlbany44 min
Jul 25, 3:10 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie50 min
Jul 25, 3:17 PM MDTSevere Thunderstorm WarningCYSLaramie43 min
Jul 25, 3:44 PM MDTSevere Thunderstorm WarningCYSLaramie46 min
Jul 25, 4:12 PM MDTFlash Flood WarningCYSLaramie117 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.